Updated June 30, 2014.
Question: Which Acne Medications Cause Sun Sensitivity?
Can acne treatments make my skin more sensitive to the sun? Which ones? And what should I do if I’m currently using these medications?
Yes, certain acne medications can absolutely make your skin more susceptible to the sun. Photosensitivity, or sun sensitivity, can be caused by a variety of different medications. Some of the worst offenders
When using these medications, you’ll be more susceptible to sun burn and sun damage.
Protecting your skin from the sun’s rays is always important, but it becomes even more so when your acne treatments cause photosensitivity. Wear a broad-spectrum sunscreen of at least SPF 15 every single day. Choose a brand that is labeled oil-free and noncomdogenic or non-acnegenic, so it won’t trigger more breakouts. Apply your medications first, and wait for 20 minutes or so to allow the treatment to dry completely. You can then apply your sunscreen over the top.
The sun also increases your risk of skin cancer and
causes premature aging, so using sunscreen every day is a skin-healthy habit even if you don’t have acne.
As much as possible try to stay out of the sun, especially during midday when the sun’s rays are at their fiercest. If you’re going to be spending the day outdoors at the park or by the lake, you’ll probably want to wear a wide brimmed hat (at least 4 inches wide) as well as your sunscreen.
And tanning beds and booths are off-limits too. Contrary to what the nice lady at the tanning salon will tell you, tanning beds are just as damaging as the sun.